Allergic reactions during anesthesia.

Published

Other Article (Review)

Any drug or blood product administered in the perioperative period has the potential to produce a life-threatening allergic (immune reaction) called anaphylaxis. Anaphylactic reactions represent adverse reactions mediated by immunospecific antibodies (IgE and IgG) that interact with mast cells, basophils, or the complement system to liberate vasoactive mediators and recruit other inflammatory cells. Activation of humoral and cellular pathways produces characteristic responses in the respiratory (bronchospasm and upper airway edema), cardiovascular (vasodilation and increased capillary permeability), and cutaneous systems (wheal and flare). Other predictable adverse drug reactions may mimic anaphylaxis to produce similar physiologic consequences independent of allergy (immune responses). Rapid and timely cardiopulmonary intervention with airway maintenance, epinephrine, and volume expansion is essential to avoid an adverse outcome. Severe reactions may be protracted, especially during anesthesia, requiring even larger doses of catecholamines and intensive care observation.

Full Text

Duke Authors

Cited Authors

  • Levy, JH

Published Date

  • 1988

Published In

Volume / Issue

  • 1 / 1

Start / End Page

  • 39 - 46

PubMed ID

  • 3078523

Pubmed Central ID

  • 3078523

International Standard Serial Number (ISSN)

  • 0952-8180

Language

  • eng

Conference Location

  • United States